Kentucky, 2004

Flash Flooding in Kentucky, November 4, 2004

November 4, 2004 · NWS JKL · 2 events in 1 county or zone

One foot of water flowing across Highway 472. High water across the intersection of Highways 421 and 11.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

One foot of water flowing across Highway 472. High water across the intersection of Highways 421 and 11.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Nov 4, 5:30 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Nov 4, 5:30 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
530 AM EST THU NOV 4 2004

.DISCUSSION...

SFC LOW PRESSURE LOCATED OVER CENTRAL INDIANA ACCELERATING
NORTHWARD...WITH COLD FRONT NEARING CENTRAL KENTUCKY...AND
CONTINUING TO MAKE GOOD PROGRESS TO THE EAST. GOOD SOAKING RAIN
OVERNIGHT...WITH UP TO 2 INCHES IN SPOTS ALONG THE I-75 CORRIDOR AND
WHERE IT INTERSECTS I-64. STILL SOME GOOD CONVECTION GOING ON WITH
THE OCCASIONAL LIGHTNING STRIKE. MENTIONED THUNDER EARLY...WITH BEST
POPS IN THE EASTERN HALF OF THE CWA. HIGH TEMPS WILL BE TRICKY
TODAY...AS WAA OUT AHEAD OF THE FRONT HAS LED TO RISING TEMPS
OVERNIGHT FOR MOST SPOTS. AM COUNTING ON A 12Z HIGH AS COOLER AIR
RUSHES IN RAPIDLY IN THE FRONTS WAKE...STEADYING TEMPS FOR THE REST
OF THE DAY.

STRONG SUBSIDENCE WILL TRAP MOISTURE IN THE LOW LEVELS...AS PREVIOUS
FORECAST HAD PEGGED...WITH A FEW STRAY SHOWERS LINGERING THROUGH THE
EVENING HOURS. FORECAST SOUNDINGS THAN TRANSITION TO MORE OF A
DRIZZLE POTENTIAL LATER...SO MENTIONED DRIZZLE WHERE BEST UPSLOPE
WIND FETCH WILL BE.

FROST WITH POTENTIALLY SOME ISOLATED FREEZES STILL LOOKS GOOD FOR
FRIDAY NIGHT...HOWEVER ONLY SNAG WILL BE WAA ADVECTION TO TAKE PLACE
DURING THE OVERNIGHT. WSW WINDS WILL KEEP THE RIDGES FROM DROPPING
OFF TOO RAPIDLY. WILL CONTINUE TO LET THE HWO DO MORE OF TALKING ON
THE FROST/FREEZE POTENTIAL WITH CALM WINDS STILL IN QUESTION.

HEIGHT RECOVERIES AND 850 TEMPS CONTINUE THROUGH SATURDAY SO HAVE
NUDGED HIGHS UP A BIT. MORE SOUTHWESTERLY FLOW OUT OF NEXT WEAK
DISTURBANCE TO BRUSH BY FROM THE NORTH...LEADING TO ANOTHER SPLIT ON
SATURDAY NIGHT AS VALLEYS DECOUPLE. LEFT SUNDAY THROUGH WEDNESDAY
INTACT.

&&

.PREV DISCUSSION...

550 PM EST WED NOV 3 2004

QUICK UPDATE. WINDS HAVE DECREASED ACROSS THE AREA AND OVERNIGHT
FCST PICKED UP ON THIS BUT MUCH LATER. LATEST GFS MODEL STILL KEEPS
100 POP FOR THE AREA ALTHOUGH THE QPF DOES NOT LOOK IMPRESSIVE. PW
IS HIGH ENOUGH TO PRODUCE ISOLATED HEAVY RAIN AND WILL KEEP
MENTION...BUT NOT EXPECTING GENERALIZED HEAVY RAIN FOR HYDRO
CONCERNS. STILL FEEL THAT ALMOST EVERYONE SHOULD MEASURE.

445 PM EST WED NOV 3 2004

20Z SFC ANALYSIS HAD AN AREA OF LOW PRESSURE CENTERED OVER NW MS
WITH A WARM FRONT EXTENDING EAST ACROSS THE NORTHERN PORTIONS OF THE
GULF COAST STATES AND INTO THE MID ATLANTIC STATES. ONE BATCH OF
RAIN WAS OVER NE TN AND SOUTHEASTERN KY. ADDITIONAL SHOWERS ARE NOW
DEVELOPING AHEAD OF THIS LOW AND WARM FRONT OVER NORTHERN ALABAMA
AND MS AND WESTERN TN. THE SFC LOW IS IN RESPONSE TO AN UPPER LOW
NOW OVER CENTRAL OK.

THE MODELS TAKE THE LOW INTO THE EASTERN GREAT LAKES BY 0Z FRI. AT
THE SAME TIME THE SFC LOW IS FORECAST TO DEEPEN AND TRACK UP THE MS
VALLEY AND INTO THE OH VALLEY TONIGHT. LIFT AHEAD OF THIS SYSTEM
SHOULD GENERATE A DECENT SHOT OF RAIN TONIGHT. PWS ARE FORECAST TO
RISE INTO THE 1.5 RANGE OVERNIGHT TONIGHT. WENT WITH RAIN COULD BE
HEAVY AT TIMES IN THE GRIDS. SOME FACTORS LIMITING PRECIP AMOUNTS
WILL BE THE DOWNSLOPE FLOW INTO THE VA BORDER COUNTIES. 12Z GFS AND
ETA RUNS BOTH SEEM TO INDICATE THIS AS WELL. ALSO...THE REGION WILL
NOT BE UNDER THE FAVORABLE REGION OF THE UPPER JET EITHER. AFTER THE
INITIAL SHOT EXITS THE REGION...MUCH OF THE PRECIP WILL LIKELY HOLD
OFF UNTIL AFTER MIDNIGHT WHEN LIFT AND MOISTURE WILL BE THE BEST.
LOW TEMPS ARE A LITTLE PROBLEMATIC. WARM ADVECTION WILL BE BALANCED
BY SOME WETBULBING. TEMPS AT 0Z OR SHORTLY AFTER MAY IN FACT BE THE
LOW OR THE LOWS MAY OCCUR AROUND OR SHORTLY AFTER 12Z WITH THE
FROPA. MODELS ALSO INDICATE A BIT OF A DRY SLOT AFTER THE COLD FRONT
TRAILING S FROM THE LOW CROSSES THE REGION ON FRI MORNING OR EARLY
AFTERNOON. THE ETA APPEARS TO BE A TAD SLOWER WITH THE FRONT THAN
THE ETA. PUT IN A BRIEF PERIOD OF LOWER SKY COVER AROUND MIDDAY IN
THE GRIDS TO ACCOUNT FOR THE DRY SLOT. THIS ALSO COULD ALLOW TEMPS
TO RISE ABOVE MAV GUIDANCE. FOR NOW DID NOT GO THAT AGGRESSIVE WITH
HIGHS AND STAYED CLOSE TO THE PREVIOUS FORECAST WHICH WAS JUST A
DEGREE OR TWO ABOVE THE 12Z MAV NUMBERS.

HIGH PRESSURE BEGINS TO BUILD INTO THE REGION THU NIGHT...BUT LOW
LEVEL MOISTURE WILL REMAIN TRAPPED BELOW SUBSIDENCE INVERSION FOR A
TIME AND KEEP CLOUDS MOSTLY CLOUDY AS THE WRAPAROUND MOISTURE WORKS
IN ON NW UPSLOPE FLOW. WENT WITH A CHANCE OF SOME UPSLOPE RAIN
SHOWERS ON THU EVENING...LINGERING THEM A LITTLE LONGER ON THE VA
BORDER. FRI SHOULD HAVE HIGH TEMPS OF 5 TO 10 DEGREES BELOW NORMAL
AS HIGH PRESSURE CONTINUES TO WORK IN. WITH HIGH PRESSURE BUILDING
EAST INTO THE TN VALLEY THERE SHOULD BE DECENT RADIATIONAL COOLING
ON FRI NIGHT. SOME VALLEY LOCATIONS WILL LIKELY DECOUPLE ENOUGH FOR
A MINOR TO MODERATE RIDGE VALLEY TEMP SPLIT. MENTIONED SOME PATCHY
FROST IN THE VALLEYS. SOME OF THE VALLEYS MAY HAVE AN OPPORTUNITY
FOR A HARD FREEZE IF PRESS GRADIENT DECEASES ENOUGH TO SLACKEN
WINDS. MET AND MAV GUIDANCE TEMPS ARE BOTH BELOW FREEZING AT LOZ FOR
FRI NIGHT...BUT REMAIN IN THE MID 30S AT JKL. TEMPS SHOULD MODERATE
ON SAT AS 8H THERMAL TROUGH WILL HAVE PASSED TO THE EAST. MEX
NUMBERS WERE CLOSE TO ENSEMBLE MEANS FOR SAT HIGH TEMPS SO FOLLOWED
MEX NUMBERS CLOSELY.

EXTENDED (SUNDAY-TUESDAY)

STILL QUITE A BIT OF RUN-TO-RUN VARIABILITY WITH UPPER LEVEL PATTERN
IN THE EXTENDED. KEPT THINGS DRY...WHICH IS NICELY SUPPORTED
BY MOS AND MOS ENS MEAN...WHICH BOTH PRODUCE PUNY POPS THROUGH THE
PERIODS. AS FAR AS TEMPS GO...BECAUSE OF THE CONTINUING UNCERTAINTY
IN THE STRENGTH...TIMING...AND POSITION OF WHAT LOOKS TO BE A NICE
JET-DUG EASTERN CONUS TROUGH...AND EVEN MORE IMPORTANTLY...THE
FOLLOWING S/WV RIDGING THAT COULD POTENTIALLY HELP TO AMPLIFY COLD
AIR INTRUSION INTO THE CWA...LEANED QUITE A BIT TOWARDS THE ENSEMBLE
TEMPS. SEEMS REASONABLE GIVEN THE FACT THAT ALTERATIONS IN THE UPPER
AIR PATTERN FROM RUN-TO-RUN ARE CLOSE TO THE SAME MAGNITUDE AS MEAN
MEMBERS THEMSELVES.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE
&&

GEOGERIAN
Hazardous weather outlook, Nov 4, 5:38 AM EST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
538 AM EST THU NOV 4 2004

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051200-
BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON-
JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN-
MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI-
ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE-
INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE...
CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN...
HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE...
MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING...
MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE...
PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON...
WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG
538 AM EST THU NOV 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE EARLY THIS MORNING. SOME OF THESE MAY
PRODUCE BRIEF HEAVY DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A POTENTIAL FOR FROST IN VALLEY LOCATIONS SATURDAY AND
SUNDAY MORNING. SOME OF THE MORE SHELTERED VALLEYS MAY EVEN
EXPERIENCE A FREEZE...WITH THE BEST POTENTIAL OCCURRING ON SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 60 km away, was scanning. The volume nearest the first event began at 12:06 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Clay

When
November 4, 7:05 AM EST to 10:00 AM EST
Where
Clay County, 3 mi W of Burning Spgs
Reported by
TRAINED SPOTTER
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

Flash Flood, Clay

When
November 4, 7:32 AM EST to 10:00 AM EST
Where
Clay County, 1 mi SE of Burning Spgs
Reported by
LAW ENFORCEMENT
Coordinates
37.160, -83.715 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, November 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425239, 5425240.